Ohio, 2012

Hail and Damaging Winds in Ohio, July 4 to 5, 2012

July 4 to 5, 2012 · NWS CLE · 44 events in 13 counties and zones

A cold front moved across the Upper Ohio Valley on July 4th. Scattered showers and thunderstorms developed ahead of this front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7.5 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley on July 4th. Scattered showers and thunderstorms developed ahead of this front. A few of the stronger thunderstorms became severe. Large hail was reported over portions of Summit County. Hundreds of homes and vehicles were damaged by hail as big as tennis balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 4, 5:20 PM EST, 59 minutes earlier.

Area forecast discussion, Jul 4, 5:20 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
620 PM EDT WED JUL 4 2012

.SYNOPSIS...
A STATIONARY FRONT LIES JUST NORTH OF THE AREA AND WILL EVENTUALLY
BECOME A BACK DOOR COLD FRONT THURSDAY MORNING. THE FRONT WILL
DISSIPATE AS WEAK HIGH PRESSURE BUILDS SOUTH OVER THE REGION BY
FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
CONVECTION NORTH OF LERI HAVING A HARD TIME MOVING FURTHER SOUTH
INTO THE LAKE...APPARENTLY DUE TO LAKE STABILIZATION OCCURRING. WEAK
PIECE OF UPPER ENERGY FURTHER UPSTREAM SHOULD DROP TOWARD LERI LATE
THIS EVENING WHICH SHOULD GIVE MORE SUPPORT TO GET A BETTER
SOUTHWARD PUSH OF THE CONVECTION. ADJUSTED GRIDS TO BACK POPS DOWN
FOR THE TIME BEING EARLY THIS EVENING.

WILL LET THE HEAT ADVISORY AND HEAT WARNINGS HEADLINES CONTINUE
THROUGH 9 PM.

THE OTHER QUESTION IS THE COMPLEX OVER MINNESOTA...WILL IT HOLD
TOGETHER AND WHERE WILL IT END UP. IF IT KEEPS TOGETHER AND SOME OF
THE MODELS DON'T THINK IT WILL THE STORMS MAY END UP OVER THE
WESTERN PORTION OF THE FORECAST AREA TOWARD DAYBREAK.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
THE COMPLEX OVER MINNESOTA IS THE BIG QUESTION. IF IT GETS INTO THE
AREA FOR THURSDAY MORNING WITH THE CLOUDS THAT MAY KEEP TEMPERATURES
DOWN ENOUGH THAT MAY KEEP NORTHWEST OHIO AWAY FROM HEAT ADVISORY
AND OR EXCESSIVE HEAT WARNING CRITERIA. BECAUSE OF THAT...WILL
NOT ISSUE AN ADVISORY FOR THURSDAY. THE NORTHEAST AREAS MAY NOT
MEET THE CRITERIA WITH A LITTLE LOWER DEW POINTS TRYING TO MOVE IN
WITH THE BOUNDARY TRYING TO MOVE IN FROM THE EAST.

THE BEST CHANCE OF AFTERNOON THUNDERSTORMS THURSDAY WILL BE OVER
NORTHWEST OHIO. THE THREAT ON FRIDAY IS IFFY BUT THE CHANCE GETS
BETTER SATURDAY AND SUNDAY AS A FRONTAL SYSTEM MOVES IN. THE ECMWF
IS NOT AS PESSIMISTIC AS THE GFS AND OTHER MODELS...SO CHANCE POPS
SEEM GOOD.

WENT WARM FOR THE LOWS AND CLOSE TO THE MOS NAM FOR HIGHS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A GENERALLY FAIR...COOLER AND SEASONABLE PERIOD IS EXPECTED. A
SHORT WAVE WILL BE EXITING THE REGION ON MONDAY SO THERE IS A
LINGERING CHANCE OF SHOWERS AND THUNDERSTORMS EARLY MONDAY AND THEN
DRIER AND COOLER CONDITIONS WILL PREVAIL. THE ECMWF AND THE GFS ARE
IN GENERAL AGREEMENT WITH THE EXCEPTION THAT THE GFS IS FASTER IN
EXITING THE SHORTWAVE ON MONDAY. WILL LEAVE A SLIGHT CHANCE OF PCPN
ON MONDAY.

850 MB TEMPERATURES WILL COOL TO NEAR 14C WHICH WILL BE MUCH COOLER
THAN RECENTLY.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
TIMING AND COVERAGE OF CONVECTIVE DEVELOPMENT THIS AFTERNOON AND
OVERNIGHT IS DIFFICULT TO DISCERN. THERE IS EXTREME INSTABILITY OVER
THE REGION WITH CAPE NEAR 4500 J/KG WITH A SINGLE CONVECTIVE CELL
DEVELOPING NW OF GKJ. HOURLY MODEL RUNS OF HRRR HAVE BEEN QUITE
VARIABLE IN STORM DEVELOPMENT. WITH COVERAGE UNCERTAIN WILL LEAVE
MENTION OF STORMS OUT OF THE TAFS FOR NOW. THE BEST CHANCE MAY BE IN
KYNG AREA THIS AFTERNOON. GENERALLY VFR CONDITIONS ARE EXPECTED INTO
THE NIGHT WITH PERHAPS MVFR WITH HAZE AND LIGHT FOG FROM 08Z- 12Z
MAINLY INLAND FROM THE LAKE.

.OUTLOOK...NON VFR CONDITIONS POSSIBLE IN SHOWERS/THUNDERSTORMS
WEDNESDAY NIGHT AND AGAIN ON SATURDAY.

&&

.MARINE...
LIGHT TO MODERATE SOUTHWEST FLOW EXPECTED TO CONTINUE TONIGHT AS LOW
OVER MN DEEPENS INTERACTS WITH HIGH OVER THE SOUTHEAST U.S. TO
PRODUCE WINDS AROUND 10 KT WITH GUSTS TO 15 KT. WAVES WILL BE AROUND
2 FT GIVE OR TAKE A FOOT INTO THURSDAY.

THURSDAY WINDS WILL SHIFT TO THE NORTH AS HIGH PRES OVER NORTH
CENTRAL CANADA SINKS SOUTH. THE GRADIENT BETWEEN THIS HIGH PRESSURE
AND THE ONE OVER THE SOUTHEAST IS WEAK AS THE ONE TO THE SOUTH
BREAKS DOWN. THIS HIGH WILL SLIDE EAST FRIDAY AND WINDS WILL ONCE
AGAIN SWITCH AROUND TO THE SOUTHWEST BY FRIDAY. A COLD FRONT WILL
SINK SOUTH INTO THE AREA SATURDAY WITH WINDS SHIFTING TO THE NORTH.
WINDS AND SEAS WILL INCREASE AS THE FRONT SINKS SOUTH...WITH N WINDS
APPROACHING OR EXCEEDING 15 KT. SEAS LOOK TO BUILD TO 2 TO 3 FEET.
NO HEADLINES EXPECTED THROUGH THE FORECAST PERIOD. TEMPS WILL BE
WARM ENOUGH EACH AFTERNOON TO SUPPORT A LAKE BREEZE WHICH CAN
LOCALLY SHIFT WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...HEAT ADVISORY UNTIL 9 PM EDT THIS EVENING FOR OHZ007>014-
     018>023-027>033-036>038-047.
     EXCESSIVE HEAT WARNING UNTIL 9 PM EDT THIS EVENING FOR OHZ003-
     006-017.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KIELTYKA
NEAR TERM...KIELTYKA/ADAMS
SHORT TERM...KIELTYKA
LONG TERM...REL
AVIATION...REL
MARINE...JAMISON
Hazardous weather outlook, Jul 4, 2:53 PM EST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
353 PM EDT WED JUL 4 2012

OHZ007>014-018>023-027>033-036>038-047-052000-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
353 PM EDT WED JUL 4 2012

...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

IT IS POSSIBLE THAT SOME OF THE THUNDERSTORMS TONIGHT COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CONDITIONS COULD BE NEAR HEAT ADVISORY CRITERIA THURSDAY AFTERNOON
AND EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006-017-052000-
LUCAS-WOOD-HANCOCK-
353 PM EDT WED JUL 4 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

SOME OF THE THUNDERSTORMS EARLY TONIGHT COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DEPENDING ON THE SKY COVER A HEAT ADVISORY OR EXCESSIVE HEAT
WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ089-PAZ001>003-052000-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
353 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE MAINLY EARLY TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-052000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
353 PM EDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOME OF THE THUNDERSTORMS COULD BE SEVERE MAINLY EARLY TONIGHT
WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 108 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

33 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Ottawa

When
July 4, 6:19 PM EST
Where
Ottawa County, Oak Harbor
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -83.150

Quarter sized hail was observed.

Hail, Ottawa

When
July 4, 6:44 PM EST
Where
Ottawa County, Oak Harbor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Nickel sized hail was observed.

Hail, Hancock

When
July 4, 7:15 PM EST
Where
Hancock County, 3 mi S of Van Buren
Measured
1 in hail
Reported by
Public
Coordinates
41.087, -83.650

Quarter sized hail was observed.

Hail, Hancock

When
July 4, 7:18 PM EST
Where
Hancock County, 3 mi SE of Findlay
Measured
1.25 in hail
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.999, -83.609

Half dollar sized hail was observed.

Thunderstorm Wind, Hancock

When
July 4, 7:20 PM EST
Where
Hancock County, Benton Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.000, -83.800

Thunderstorm winds downed a few trees. Scattered power outages were reported.

Thunderstorm Wind, Ottawa

When
July 4, 7:30 PM EST
Where
Ottawa County, Port Clinton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.520, -82.950

Thunderstorm winds downed a few large tree limbs.

Hail, Wyandot

When
July 4, 7:36 PM EST
Where
Wyandot County, Upper Sandusky
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.830, -83.280

Nickel sized hail was observed.

Hail, Hancock

When
July 4, 7:57 PM EST
Where
Hancock County, Findlay
Measured
0.75 in hail
Reported by
Public
Coordinates
41.030, -83.650

Penny sized hail was observed.

Thunderstorm Wind, Ashtabula

When
July 4, 8:00 PM EST
Where
Ashtabula County, Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
41.530, -80.950

Thunderstorm winds downed a few trees.

Hail, Portage

When
July 4, 8:00 PM EST
Where
Portage County, Ravenna
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.170, -81.230

Quarter sized hail was observed.

Thunderstorm Wind, Mahoning

When
July 4, 8:10 PM EST to 8:30 PM EST
Where
Mahoning County, Berlin Center to Youngstown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
41.020, -80.950

Thunderstorm winds downed over a dozen trees.

Hail, Ashland

When
July 4, 8:10 PM EST
Where
Ashland County, Nankin
Measured
1 in hail
Reported by
Public
Coordinates
40.920, -82.280

Quarter sized hail was observed.

Thunderstorm Wind, Hancock

When
July 4, 8:15 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Thunderstorm winds downed a few trees.

Hail, Ashland

When
July 4, 8:15 PM EST
Where
Ashland County, Savannah
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.970, -82.350

Penny sized hail was observed.

Thunderstorm Wind, Hancock

When
July 4, 8:15 PM EST
Where
Hancock County, Findlay
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.030, -83.650

Thunderstorm winds downed several trees and utility poles.

Thunderstorm Wind, Richland

When
July 4, 8:20 PM EST
Where
Richland County, Shelby
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
40.880, -82.650

Thunderstorm winds downed a few trees.

Hail, Ashland

When
July 4, 8:22 PM EST
Where
Ashland County, Ashland
Measured
0.88 in hail
Reported by
Public
Coordinates
40.870, -82.300

Nickel sized hail was observed.

Hail, Geauga

When
July 4, 8:22 PM EST
Where
Geauga County, Huntsburg
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -81.050

Nickel sized hail was observed.

Hail, Trumbull

When
July 4, 8:25 PM EST
Where
Trumbull County, Cortland
Measured
0.88 in hail
Reported by
Public
Coordinates
41.330, -80.730

Nickel sized hail was observed.

Hail, Portage

When
July 4, 8:31 PM EST
Where
Portage County, Aurora
Measured
0.88 in hail
Reported by
Public
Coordinates
41.320, -81.330

Nickel sized hail was observed.

Hail, Portage

When
July 4, 8:34 PM EST
Where
Portage County, Streetsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.230, -81.350

Nickel sized hail was observed.

Thunderstorm Wind, Ashland

When
July 4, 8:35 PM EST
Where
Ashland County, 1 mi N of Hayesville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Storm Chaser
Coordinates
40.785, -82.250

Thunderstorm winds downed two very large trees.

Hail, Trumbull

When
July 4, 8:36 PM EST
Where
Trumbull County, Johnston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.380, -80.680

Penny sized hail was observed.

Hail, Summit

When
July 4, 8:37 PM EST
Where
Summit County, Cuyahoga Falls
Measured
0.88 in hail
Reported by
Public
Coordinates
41.130, -81.480

Nickel sized hail was observed.

Thunderstorm Wind, Medina

When
July 4, 8:39 PM EST
Where
Medina County, Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.130, -81.870

Thunderstorm winds downed several large tree limbs.

Hail, Hancock

When
July 4, 8:40 PM EST
Where
Hancock County, Mt Blanchard
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -83.550

Quarter sized hail was observed.

Hail, Portage

When
July 4, 8:41 PM EST
Where
Portage County, Streetsboro
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
41.230, -81.350

Half dollar sized hail was observed.

Hail, Richland

When
July 4, 8:42 PM EST
Where
Richland County, Mansfield
Measured
0.88 in hail
Reported by
Public
Coordinates
40.770, -82.520

Nickel sized hail was observed.

Hail, Portage

When
July 4, 8:43 PM EST
Where
Portage County, Ravenna
Measured
1.25 in hail
Property damage
$10,000
Reported by
Public
Coordinates
41.170, -81.230

Half dollar sized hail was reported.

Hail, Trumbull

When
July 4, 8:43 PM EST
Where
Trumbull County, Farmdale
Measured
1 in hail
Reported by
Public
Coordinates
41.430, -80.620

Quarter sized hail was observed.

Hail, Portage

When
July 4, 8:45 PM EST
Where
Portage County, Aurora
Measured
1 in hail
Reported by
Public
Coordinates
41.320, -81.330

Quarter sized hail was observed.

Hail, Summit

When
July 4, 8:45 PM EST
Where
Summit County, Akron
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Nickel sized hail was observed.

Hail, Trumbull

When
July 4, 8:46 PM EST
Where
Trumbull County, Howland Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.230, -80.750

Quarter sized hail was observed.

Hail, Portage

When
July 4, 8:46 PM EST
Where
Portage County, Mantua
Measured
1 in hail
Reported by
Public
Coordinates
41.280, -81.220

Quarter sized hail was observed.

Hail, Richland

When
July 4, 8:47 PM EST
Where
Richland County, Ontario
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.750, -82.630

Nickel sized hail was observed.

Hail, Summit

When
July 4, 8:48 PM EST
Where
Summit County, Akron
Measured
0.88 in hail
Reported by
Public
Coordinates
41.080, -81.500

Nickel sized hail was observed.

Hail, Summit

When
July 4, 8:51 PM EST to 9:03 PM EST
Where
Summit County, Tallmadge
Measured
2.5 in hail
Property damage
$5.0 million
Reported by
Trained Spotter
Coordinates
41.100, -81.430

Quarter to tennis ball sized hail was reported. Hundreds of homes and vehicles were damaged by the hail. There were reports of hail found inside of homes after the exterior windows had broken.

Hail, Summit

When
July 4, 8:56 PM EST
Where
Summit County, Akron
Measured
1.75 in hail
Property damage
$750,000
Reported by
Public
Coordinates
41.080, -81.500

Hail as large as golf balls was reported. Many vehicles and a few homes were damaged by the hail.

Hail, Summit

When
July 4, 8:58 PM EST
Where
Summit County, Akron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.080, -81.500

Quarter sized hail was reported.

Hail, Summit

When
July 4, 9:03 PM EST to 9:06 PM EST
Where
Summit County, Mogadore
Measured
1.75 in hail
Property damage
$1.5 million
Reported by
NWS Employee
Coordinates
41.050, -81.380

Quarter to golf ball sized hail was observed. Hundreds of vehicles were damaged by the hail. A few homes were also damaged by the hail.

Hail, Knox

When
July 4, 9:36 PM EST
Where
Knox County, Mt Vernon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.400, -82.480

Quarter sized hail was observed.

Hail, Knox

When
July 4, 9:38 PM EST
Where
Knox County, Mt Vernon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.400, -82.480

Penny sized hail was observed.

Thunderstorm Wind, Mahoning

When
July 4, 9:50 PM EST
Where
Mahoning County, Boardman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.030, -80.680

Thunderstorm winds toppled a large tree on top of some power lines.

Thunderstorm Wind, Hancock

When
July 5, 8:23 PM EST
Where
Hancock County, Jenera
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.900, -83.720

Thunderstorm winds tore the roof off of a barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405726, 405727, 405718, 405728, 406204, 405711, 405714, 405729, 405717, 405722, 405712, 405720, 405715, 405716, 405731, 405328, 405733, 405738, 405746, 405750, 405755, 405754, 405740, 405758, 405757, 405301, 405749, 405759, 405303, 405751, 405322, 405756, 405752, 405764, 405753, 405760, 405318, 405777, 405305, 405306, and more.